or Connect
Mothering › Mothering Forums › Mom › Women's Health  › Allergies › Baby allergic to antibiotics???
New Posts  All Forums:Forum Nav:

Baby allergic to antibiotics???

post #1 of 6
Thread Starter 
The dr gave my baby an antibiotic, Trimox, to treat a mild ear infection. The only reason they gave it is because she had the polio vax on MOnday and was already having a tuff time of things with fevers, loss of appetite, and becoming lethargic. Anyway, within 30 minutes of taking the Trimox last night she broke out in a red blotchy rash on her face and her fever started up again. This morning the rash was also in patches on her arms, legs, and torso. I talked to the physicians assistant on the phone, he said she may be allergic to the antibiotic and to not give her anymore and to bring her in first thing Monday. Is it very common for a child to react to antibiotics this way? What do dr's give when a child can't take antibiotics? I should mention my baby also has inherited my immune disorder, psoriasis.
post #2 of 6
Trimox is a brand name of amoxicillin,which is a form of penicillin. A rash is one type of allergic reaction. There are many different antibiotics on the market and being allergic to one doesn't mean she'll be allergic to all of them.

But...You do know that an antibiotic won't help if her ear infection is viral, right?

I'm a little concerned by this: "The only reason they gave it is because she had the polio vax on MOnday and was already having a tuff time of things with fevers, loss of appetite, and becoming lethargic."

Maybe I'm misunderstanding--are you saying they gave your dd antibiotics because she had a vaccine reaction?

Maybe someone on the vaccine board would have more info regarding vaccines/psoriasis/antibiotics--seems like a lot for her system to be dealing with all at once.
post #3 of 6
My eldest dd is also allergic to the same thing - basically penicillin. Not all antibiotics contain penicillin, but anything ending in 'illin' does. She broke out in a rash - hives from head to toe at 8 months. She had refused her medicine for a few days so it took a while for the reaction to show up externally even tho it was obviously making her feel horrible.

She is 33 months and I have a two month old - both are nursing. I had a serious sinus infection but couldn't take amoxicillen, and wasn't willing to wean my eldest for ten days especially after a new baby had just turned up! Doctors use amoxicillen as it is the midest antibiotic and they were concerned that anything else may be risky for my newborn's liver. First I tried alternatives to antibiotics for a month and when these did not work I checked with my hospitals breastfeeding center and they have a copy of a recent text with studies on the effects of drugs in breastmilk and I chose to take Zithomax. It did the trick. We all are well and fine.
post #4 of 6
Here's a link to a recent post on antibiotics and vaccines from the Vaccine Board:

http://mothering.com/discussions/sho...ht=antibiotics

Deborah
post #5 of 6
The rash sounds like a typical antibiotic reaction. From my research, there are 12 classes of antibiotics (based on chemical action). My ds is allergic to 2 of these classes. There are still antibiotic options (sometimes they are not as specific as the ones he is allergic to), in addition to homeopathic remedies that are more gentle to the system...

Just typing as I think here - hope I'm not out of line...
1) why treat a MILD ear infection? most will clear up on their own without treatment
2) why did the doc vax when your child was already sick? the inserts on the vaxes indicate illness as a contra-indication.
3) did they have you give her tylenol for the fever? please say they didn't- fever is a body's natural defense against infection and suppressing it is not a good idea, besides the fact that it masks vax reactions, it can prolong illness........

{{{HUGS}}} Hope she is feeling better soon.
post #6 of 6
Just another chiming in to say I don't think it's odd that a baby is allergic to an antib. though I have no idea how common it is. We discovered my ds was allergic to 'cillins (ampicillin) at 5 days old when he broke out in a rash from amp that he was given in the NICU for possible infection. It wasn't that surprising since my mother, sister and I are all allergic to cillins!

This definitely does NOT mean that she will be allergic to all antibiotics, there are plenty others to choose from. DS is now 2, and he's had to have antibiotics for various other things, and he has done fine with other families. There are some families that tend to have a crossover reaction, that is, for example, about 2-10% (I've heard varying figures) of those allergic to cillins are also allergic to keflex (sp?). However, ds just had to have keflex recently and he didn't have any problems. For me personally, it is sometimes limiting in that cillins are the "first line" of antib. for certain things, and so they'll have to give me the "next best", but that's only rarely been an issue.
New Posts  All Forums:Forum Nav:
  Return Home
  Back to Forum: Allergies
Mothering › Mothering Forums › Mom › Women's Health  › Allergies › Baby allergic to antibiotics???